The powder is white and crystalline, with a slightly sour smell. Minutes earlier, the man had unwrapped a package from the mail with a small, cylindrical container inside it. Now, he dips a dull metal spoon into the container and it emerges full of the powder, which he promptly pours into his mouth. He winces temporarily, the sourness overpowering his tastebuds, and washes his dose down with water.
Is this cocaine? A new form of ketamine? A new prescription drug? No, but in the wrong hands, it might be equally dangerous. It’s phenibut, a drug first developed in the 1950s to alleviate the anxiety of Russian cosmonauts during arduous space missions. It is a drug which is now exploding in popularity across the internet as more and more users experience the high provided by this potent anxiolytic.
Phenibut is a GABA agonist, much like Xanax, Valium, Ativan, and other benzodiazepine drugs. However, unlike Xanax, it provides a steady dose of stimulation along with it’s sedative effects, a quality that likely increases the substance’s appeal. Also, unlike Xanax, phenibut is legal without a prescription, and available cheaply in powdered form, allowing users to take the equivalent of 20 or 30 Xanax pills with just a few mouthfuls of the sour powder.
It’s this potential for overdosing, as well as the brutal withdrawal effects reported by former users, that make this drug frighteningly dangerous for uninformed, careless, and reckless users.
Phenibut is often sold online alongside far less harmful substances, creating risks for uninformed consumers
It’s easy to confuse phenibut with other, far less harmful substances that are sold online. After all, many consider it a ‘nootropic’, one of a class of cognitive enhancers that includes both mild brain-boosters like piracetam and controlled prescription drugs like Vyvanse, Adderall, and Modafinil (Provigil.)
Many of these so-called brain boosters, like Piracetam, Noopept, and Gingko Biloba (all of which are relatively harmless in comparison) are sold in the same online shops as Phenibut. And while it would be difficult to overdose on an herb like Gingko Biloba, the same can’t be said for Phenibut.
The online community is abuzz with stories, both good and bad, about many of these nootropics. Some, like Phenibut, are used reduce anxiety while increasing energy, while others supposedly provide benefits including increased concentration and focus, improved memory and cognitive function and better sleep. Some even claim to help halt the aging process and increase longevity,
though evidence supporting these assertions is limited, at best.
For many, the idea behind nootropics is to gently boost the brain and body’s functioning without experiencing the negative side effects of prescription drugs. Nootropics, in this context, are often seen as vitamins, mostly harmless, with a few bad apples in the bunch. Phenibut, in comparison to most of this group, stands out like a sore thumb.
In the psychiatric and medical community, benzodiazepines are often a doctor’s first choice when deciding on a medication for an anxious patient, but only in recent years have their negative side effects been fully explored by medical research. Many long-term users who attempt to stop using benzos experience withdrawal symptoms that persist for months or years after their last dose. These symptoms, often categorized as PAWS (Post Acute Withdrawal Syndrome) are leading many doctors to hesitate before writing a new Xanax prescription for their patients.
When one looks at the chemical similarity between Xanax and Phenibut, it becomes somewhat unsurprising that users of the second drug are beginning to experience withdrawal symptoms similar to the first. Both drugs affect the brain’s levels of GABA, the essential neurotransmitter that controls mood, sleep, and other important physical and mental functions. That means that, while on the drug, the brain learns to create less GABA on it’s own. This deficiency can result in a variety of side effects, including:
- Increased anxiety and depression
- Agitation and mood changes
- Seizures (in some cases)
One user reported online that the symptoms of Phenibut withdrawal prevented him from sleeping for over a week, while others reported feelings of mania, ‘brain zaps,’ minor auditory hallucinations and significant visual distortions. Some users report being hospitalized for long periods of time while going through extended Phenibut withdrawals, and others even claim that the drug caused them to lapse into a severe agitated delirium and commit acts of violence.
While these online self-reports have limited accuracy on an individual basis, they can paint a somewhat accurate picture of many users’ experiences with the substance.
While professional American medical literature and U.S. studies of Phenibut exist, they are somewhat limited in scope. One medical case report, however, seems to show an instructive example of the incredible speed and intensity in which a Phenibut addiction can be developed. The report discussed the case of a 35-year old male patient who used Phenibut in an attempt to mitigate alcohol cravings, anxiety, and other symptoms.
While at first, Phenibut was helpful in alleviating the patient’s anxiety and alcohol cravings, he quickly developed a dependence and began to experience serious withdrawal symptoms if he did not consume the drug every 3-4 hours. These withdrawal symptoms significantly impaired his ability to handle work and family responsibilities, leaving him hostile and agitated in a variety of social and professional situations.
Ultimately, the patient had to undergo a nine week medical detox at a drug rehab center and was given medication in order to ease his Phenibut withdrawal symptoms over this period. He eventually made a full recovery.
Though many of the reports and cases of Phenibut side effects, overdoses, and withdrawal are somewhat disturbing, use of the drug hasn’t been widespread enough for the government to get seriously involved. The DEA, which has attempted to ban popular, yet risky supplements like Kratom, has not yet issued any word on the substance, nor has the U.S. Health Department or any other government agencies.
While the government remains silent, stories of Phenibut overdoses, frightening Phenibut withdrawal symptoms, and even Phenibut-related psychosis continue to spread across the internet, and more and more individuals are finding that they need rehab to break their addiction to this surprisingly dangerous substance.